First responders, especially law enforcement officers, are becoming increasingly aware of the dangers of fentanyl exposure. We have faced this before during our initial encounters with clandestine methamphetamine lab enforcement and eradication. At that time, we had a limited understanding of the health risks associated the chemicals and toxins resulting from illicit methamphetamine production.
Now in the fentanyl age, we know better. Law enforcement, fire and rescue, and emergency medical personnel must balance safety with mobility and efficiency while working at scenes where the presence of fentanyl is known or suspected.
Fentanyl is a potent synthetic opioid that is very effective in relieving moderate to severe chronic pain. Like many opioid painkilling drugs, fentanyl finds its way into the wrong hands, and onto the wrong side of the law. That’s where we come in.
Fentanyl, a Schedule ll prescription narcotic analgesic, is produced in a variety of forms by the pharmaceutical industry. Medically prescribed fentanyl is available in lozenges, lollipops, oral and nasal sprays, injections, tablets, and transdermal patches.
Illicit fentanyl is usually produced in powder form. It can also be dropped onto blotter paper, placed into eyedroppers and nasal sprays, or made into pills that resemble other prescription opioids. Illicit drug dealers mix fentanyl with other drugs, such as heroin, methamphetamine, cocaine, and MDMA. The practice of mixing fentanyl with other drugs, particularly heroin, is primarily responsible for the upsurge in fentanyl-related deaths. It should be noted that fentanyl is odorless, and because it is often mixed with other substances, it will not have a distinctive or unique appearance.
Law enforcement, fire and rescue, and emergency medical personnel must balance safety with mobility and efficiency while working at scenes where the presence of fentanyl is known or suspected.
Fentanyl is so powerful that minute amounts can cause severe illness or death. Therapeutic doses of fentanyl are measured in micrograms (1 microgram= 1µg= 1mcg = 1/1,000,000 of a gram). The estimated lethal dose to the average adult human being is 250 mcg (equal to 5–7 grains of table salt). It is safe to say that anyone who is exposed to smaller amounts may suffer ill effects. Theoretically, one ounce of fentanyl can kill 14,175 people.
First responders are most likely to experience passive fentanyl exposure, so we’ll exclude from the discussion any effects or treatment of intentional injection or ingestion by illicit users. Common sense tells us most first responders will not intentionally ingest, inhale, or inject fentanyl.
The real danger to first responders lies in improper handling of, or inadvertent exposure to, any fentanyl substance. The most common and concerning routes of exposure include inhalation of aerosols and powders; direct mucous membrane contact in the eyes, nose, or mouth; ingestion (swallowing); and accidental needlestick. First responders are most likely to encounter illicitly manufactured fentanyl in powder, tablet, and liquid form. Leading science organizations advise that incidental skin contact with dry fentanyl products is not likely to cause toxicity, but skin contact with liquids or gels containing fentanyl can be highly toxic.
Passive exposure occurs when a person comes into physical contact with some form of fentanyl. Fentanyl must be absorbed into the body before the exposed person will suffer any harmful effects. Symptoms of fentanyl poisoning are much the same as poisoning by any other opioid and will be apparent by the triad of slowed breathing, decreased consciousness, and pinpoint pupils.
Passive fentanyl exposure symptoms can differ significantly from the symptoms of fentanyl poisoning. Symptoms of passive exposure to fentanyl may include:
- Respiratory distress, respiratory depression, or respiratory arrest
- Nervous system depression
- Reduced level of consciousness
In cases where first responders reported symptoms due to passive exposure to fentanyl, all personnel recovered, and no deaths (to date) have been reported. Additionally, the specific routes of exposure were not identified.
Symptoms of fentanyl poisoning (overdose) may include:
- Slowed breathing or respiratory arrest
- Respiration produces gurgling or snoring sounds (fentanyl suppresses the cough reflex)
- Decreased consciousness or unconscious and unresponsive
- Pinpoint pupils
- Lips and fingernail beds are blue
- Skin is cold and clammy
There have not been any cases of fentanyl toxicity (poisoning or overdose) reported by first responders who have experienced passive exposure to fentanyl. Opioid toxicity relies on the drug entering the blood and brain from the environment. Toxicity cannot occur from simply being in proximity to the drug.
The first mitigation strategy is to avoid unprotected physical contact with fentanyl. Illicit fentanyl is difficult to identify visually and may be present in various physical forms that resemble other drugs. First responders who suspect any substance is or contains fentanyl should handle it as if it is fentanyl.
DO NOT use alcohol-based hand sanitizers to decontaminate as they do not remove opioids and may enhance absorption of fentanyl through the skin
The presence of drug paraphernalia, tablet containers or wrappers, and powdery substances may be the first clues that fentanyl is present. If the call for service is a drug overdose, the reporting party may disclose which drug is involved.
Chemical reagent presumptive drug test kits can help to determine the presence of fentanyl and acetyl-fentanyl in substances found by first responders. Laboratory confirmatory tests are necessary for positive identification.
The minimum personal protective equipment (PPE) worn by anyone at a scene where the use or presence of fentanyl is suspected should include:
- Nitrile gloves – Double gloving is advisable. Any time the gloves become contaminated with fentanyl, they should be removed, properly discarded, and changed.
- Eye protection – To prevent inadvertent eye exposures by touching with potentially contaminated hands or gloves
- Respirator/mouth covering – To avoid inadvertent airborne particulate inhalation and touching the mouth with potentially contaminated gloves or hands.
Environments with suspected large quantities of fentanyl require NIOSH-certified Chemical, Biological, Radiological, Nuclear (CBRN) Self-Contained Breathing Apparatus (SCBA) with a Level A protective suit. This highest level of PPE should be worn when the amount or concentration of the fentanyl is unknown, or if the location was used as a place for manufacturing, warehousing, or distributing fentanyl. Only a properly equipped and specialized hazmat team should perform the investigation, evidence collection, and decontamination at a large-scale fentanyl site.
Responders who come into contact with fentanyl on their skin should immediately wash the affected area with cool water and soap, taking care not to break the skin or scrub an open wound. DO NOT use alcohol-based hand sanitizers to decontaminate as they do not remove opioids and may enhance absorption of fentanyl through the skin.
All contaminated clothing should be removed and laundered, being careful not to disturb any contaminated areas. All contaminated disposable PPE should be placed in durable polyethylene bags and disposed of properly.
Police canine handlers should be aware that dogs trained to perform detection activities should be excluded, or quickly removed, from fentanyl areas as they are also at risk for exposure. Fentanyl powder residues can remain on the dog and be carried away from the scene. Canine handlers should employ proper precautions and procedures to ensure the dog is not unnecessarily exposed to, or contaminated with, fentanyl.
Any responder who experiences harmful effects from a suspected fentanyl exposure should be immediately removed from the scene and provided medical assistance. If fentanyl is expected or known to be at a scene, EMS should be standing by.
If fentanyl exposure results in the symptoms of opioid poisoning, naloxone may be a temporary antidote. Naloxone may temporarily restore normal breathing and consciousness to a person experiencing a fentanyl overdose. It is important to note that in severe overdose cases, multiple doses of naloxone have been required to restore minimal physiological vital signs. All personnel who administer naloxone should be trained in its application, effects, and limitations. Where naloxone is administered, the patient should be transported to a hospital for medical treatment as soon as possible.
The dramatic rise in fentanyl-related deaths in the general population raises concern for first responders who come into contact with the drug. The key to fentanyl exposure prevention is understanding how exposure may occur and the ways to prevent it. The potential for injury to personnel who handle fentanyl, its analogs, and illicit substances that may contain fentanyl is easily mitigated with simple, well-known prevention techniques coupled with the use of readily available PPE. All first responders should be trained to recognize the symptoms of opioid/fentanyl toxicity, and to take appropriate steps to treat someone who may be suffering from it.